Joe S., a 50-year-old accountant, takes a prescription medication for his
high blood pressure. Jane L., a 35-year-old computer programmer, alleviates her
with another medication. They both feel good all day, but certain problems arise at night. Joe can't maintain an erection and Jane takes a long time to have an orgasm. After a few months of these problems, Joe and Jane start to avoid their partners in bed. Sex becomes an ordeal instead of a pleasure.
Joe and Jane's experiences are typical of many of Americans who take prescription drugs.
"I rarely see couples with sexual dysfunctions where one or the other or both are not on some kind of long-term medication," says Judy Seifer, PhD, sex therapist and clinical professor at Wright State University in Dayton, Ohio.
Sexual Side Effects
For many people, sexual dysfunctions as side effects of medications come as an unpleasant surprise.
"Unfortunately, some doctors just don't tell patients about the most common drug side effects. Other doctors believe that if you tell patients they'll have a sex problem, you may create it or have them looking for it," says Dr. Adam Keller Ashton, clinical assistant professor of Psychiatry at the State University of New York at Buffalo and a member of the Society of Sex Therapy and Research.
Taking a drug that diminishes your sexual functioning doesn't mean the end of your sex life. There are many treatments that can alleviate sexual side effects. If you suspect that a drug you're taking is affecting your sexuality, the first step is to consult your doctor and your pharmacist.
Most people are greatly relieved when they discover that the drug is the problem and not themselves, reports Dr. Jay Dudley Chapman, a gynecologist in Cleveland, Ohio and Academic Dean of the Institute for Advanced Study of Human Sexuality in San Francisco. If your doctor isn't open to discussing the problem with you, Chapman advises finding one who will.
High Blood Pressure Medications
By reducing the force of blood flow, which helps men to get erections and women to become lubricated, high blood pressure medications can have a negative impact on sexual arousal.
The following guide lists some prescription high blood pressure medications and their sexual side effects.
These medications can cause men to have difficulty getting erections, but have little effect in women.
This drug blocks emissions during orgasm.
: This medication may make it difficult to ejaculate.
(Aldomet): This medication decreases sexual desire, arousal, and orgasm. It is a strong drug that acts on the beta nerves which are involved in sexual arousal, but it is used less today than in the past.
The first approach is usually to switch to a different drug or lowering the dosage. Another possibility is to stop taking the drug for a specified period, like a weekend, when you plan to have sex (a "drug holiday"). (Note: This should never be tried without consulting your doctor.)
If none of these approaches help or aren't appropriate, impotence treatments are an option. There are pills, injections, or
that are inserted into the penis. These approaches can help to produce erections.
is one of the medicines that can help improve a man's ability to have and maintain an erection.
You may also want to talk to your doctor about
drug antidotes that counter the negative sexual effects of high blood pressure medications. Don't be embarrassed to speak with your pharmacist, as well. He can provide valuable information to you and your doctor.
Selective seratonin reuptake inhibitors (SSRIs)—Popular drugs like
sertraline (Zoloft), and
(Paxil) may reduce desire and orgastic response in both men and women.
Tricyclic Antidepressants—These drugs, including older drugs such as amitriptyline (Elavil) and
Imipramine can have effects on sexual functioning.
For some people, feeling better emotionally via pharmacologic means makes up for any sexual problems caused by antidepressants. However, others stop taking these medications because of the sexual effects.
The treatment options are similar to those for high blood pressure medications. You can switch to a different antidepressant like bupropion (Wellbutrin), which has fewer sexual side effects; reduce the dosage; or try drug holidays. Unfortunately a different medication may not alleviate the depression as well. Also drug holidays from antidepressants can be dangerous so talk to your doctor before trying this. Again, talk to your doctor about drug antidotes for antidepressants. Unlike antihypertensives, most people don't need to take antidepressants for their entire lives. Once they stop taking the drugs, their sexual functioning returns to normal.
(Librium) can increase the sexual desires of inhibited people, but, as with other sedatives such as drugs and alcohol, they can also delay arousal and orgasm. Judy Seifer finds that many of her patients who take a variety of prescription and over-the-counter medications at the same time experience changes in sexual functioning. She works with their doctors to pinpoint the "problem" drugs.
For most people, a sudden change in sexual responsiveness has at least some emotional impact.
Dr. Ashton has had patients whose prior sexual problems surface during discussions of sexual side effects. Some people on antidepressants become depressed again over their lack of sexual fulfillment. Sexual difficulties can be a blow to a person's self-esteem. It can be a great loss for a man not to be able to have an erection or a woman to become aroused. As a result, sex with their partners can become so uncomfortable that the couples often end up withdrawing from the relationship.
Consider using a variety of sex therapy techniques to communicate feelings with your partner and reconnect with one another. These include nonsexual touching exercises like massage that help partners to experience physical pleasure together once again. Many people find new ways to enhance their sexual satisfaction.
Please be aware that this information is provided to supplement the care
provided by your physician. It is neither intended nor implied to be a
substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER
IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the
advice of your physician or other qualified health provider prior to
starting any new treatment or with any questions you may have regarding a